Hail, Ripley
- When
- May 15, 6:23 PM EST to 6:27 PM EST
- Where
- Ripley County, Holton
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -85.380
Isolated severe thunderstorms developed over southeast Indiana during the evening in advance of a warm front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Isolated severe thunderstorms developed over southeast Indiana during the evening in advance of a warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 2:49 PM EST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 349 PM EDT FRI MAY 15 2009 .SYNOPSIS... WARM FRONT AND DISTURBANCE WILL BRING ISOLATED/SCATTERED SHOWERS AND STORMS THIS EVENING. COLD FRONT WILL APPROACH LATE TONIGHT AND PUSH THROUGH SATURDAY INTO SATURDAY NIGHT WITH MORE SHOWERS AND STORMS. HIGH PRESSURE WILL BUILD IN BEHIND FRONT SATURDAY NIGHT AND SUNDAY THROUGH AT LEAST THE FIRST OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS CENTRAL AND SOUTHERN KENTUCKY/SOUTHERN INDIANA AND HAVE BEEN SLOWLY TRACKING NORTHEAST. APPEARS THAT SOME OF THESE WILL MAKE IT INTO SOUTHERN ZONES THIS EVENING. SLIGHT CHANCE/CHANCE POPS STILL SEEM REASONABLE WITH WARM FRONT IN VICINITY. NOT MUCH ELSE UNTIL COLD FRONT APPROACHES LATE TONIGHT IN THE FAR NORTHWEST. TEMPS NEAR GUID. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... COLD FRONT MAIN FOCUS THROUGH PERIOD. KEPT POPS IN LIKELY CATEGORY PER PREVIOUS FCST. BUMPED POPS UP A BIT IN THE SOUTHEAST FOR LATE AFTERNOON/EVENING AS SOME INDICATION OF WEAK WAVE AND BETTER INSTABILITY WITH DRYING ACROSS THE NORTHWEST THROUGH THE EVENING. TEMPS A BIT TRICKY BUT RAISED A LITTLE FROM PREVIOUS FCST BASED ON NEW GUIDANCE. LOWERED TEMPS A BIT FOR SAT NIGHT AS COOLER AIR SETTLES IN AND SOME CLEARING BUT CLOSE TO GUID. SEVERE THREAT APPEARS MINIMAL WITH TIMING OF FRONT. && .LONG TERM /SUNDAY THROUGH FRIDAY/... SURFACE HIGH PRESSURE WILL BE IN PLACE ACROSS THE AREA SUNDAY THROUGH TUESDAY. WITH DRY AIRMASS IN PLACE...EXPECT MAINLY CLEAR SKIES FOR THE FIRST PART OF THE WEEK. LOOKS LIKE HIGH MAY BE CENTERED OVERHEAD BY 12Z MONDAY MORNING AND THIS SHOULD LEAD TO GOOD RADIATIONAL COOLING FOR SUNDAY NIGHT. DEPENDING ON HOW THINGS PLAY OUT...WE COULD END UP WITH AREAS OF FROST...PARTICULARLY IN THE MORE FAVORED COOLER OUTLYING LOCATIONS. MODELS HAVE BACKED OFF SOME ON UPPER LEVEL RIDGING OVER THE REGION LATER IN THE LONG TERM PERIOD. THE 12Z GFS IS LOOKING MORE LIKE THE 00Z ECMWF...INDICATING THE POSSIBILITY OF A BACKDOOR COLD FRONT PUSHING DOWN FROM THE NORTH TOWARD MID WEEK. THE GFS GENERALLY KEEPS THE BOUNDARY JUST TO OUR NORTH WHILE THE ECMWF IS TRYING TO PUSH IT FARTHER SOUTH ACROSS OUR AREA WEDNESDAY INTO THURSDAY. WILL GO AHEAD AND INTRODUCE A 20 POP INTO THE GRIDS FOR WEDNESDAY THROUGH THURSDAY BUT KEEP MENTION OUT OF WORDED FORECAST. TEMPERATURES WILL ALSO BE DEPENDENT ON HOW FAR SOUTH THE COLD FRONT WILL MAKE IT. HAVE TRIMMED BACK TEMPS SOME ACROSS THE NORTH BUT WILL STILL KEEP TEMPS FAIRLY WARM IN THE SOUTH. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SCATTERED TO BROKEN CUMULUS WILL DEVELOP THROUGH THE REST OF THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS COULD IMPACT THE TERMINALS APART FROM THE COLUMBUS AREA THROUGH 00Z. BUT PROBABILITY IS TOO LOW TO INCLUDE ANYTHING MORE THAN VCTS AT THIS TIME. EXPECT ANY ACTIVITY TO DIMINISH WITH THE LOSS OF HEATING. SHOULD BE QUIET CONDITIONS OVERNIGHT WITH MID CLOUDS SPREADING IN AFTER 06Z. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE INTO THE REGION DURING THE LATTER PART OF THE TAF PERIOD. MVFR CONDITIONS WILL BE POSSILBE WITH THIS PRECIPITATION. OUTLOOK...THUNDERSTORMS MAY CONTINUE INTO SATURDAY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...PADGETT NEAR TERM...PADGETT SHORT TERM...PADGETT LONG TERM...JGL AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 431 PM EDT FRI MAY 15 2009 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-162045- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 431 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. UNSEASONABLY COOL AIR WILL INVADE THE REGION OVER THE WEEKEND. LOWS SUNDAY NIGHT ARE EXPECTED TO REACH THE MID AND UPPER 30S. THIS MAY LEAD TO AREAS OF FROST...ESPECIALLY IN LOW-LYING AND SHELTERED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 653 PM EDT FRI MAY 15 2009 KYZ100-OHZ088-152330- LEWIS KY-SCIOTO OH- 653 PM EDT FRI MAY 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCIOTO AND NORTHEASTERN LEWIS COUNTIES THROUGH 730 PM EDT... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR CAMP DIX...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... TANNERY...BUENA VISTA...TURKEY CREEK LAKE...FRIENDSHIP...REXTON... GARRISON AND SAINT PAUL. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HAWBLITZEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 655 PM EDT FRI MAY 15 2009 KYZ097>099-152330- BRACKEN KY-MASON KY-ROBERTSON KY- 655 PM EDT FRI MAY 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...SOUTHWESTERN MASON AND SOUTHERN BRACKEN COUNTIES THROUGH 730 PM EDT... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR PIQUA...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PIQUA... BURIKA...MITCHELLS MILL...MOUNT OLIVET...SARDIS...LOWELL... STONEWALL...HITTVILLE AND ABIGAIL. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HAWBLITZEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 715 PM EDT FRI MAY 15 2009 KYZ093-OHZ078-160000- CAMPBELL KY-CLERMONT OH- 715 PM EDT FRI MAY 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT CLERMONT AND CAMPBELL COUNTIES THROUGH 800 PM EDT... AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR NEW RICHMOND...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...NEW RICHMOND...BLAIRSVILLE...NEW PALESTINE...SALTAIR...NICHOLSVILLE... LINDALE...AMELIA...WITHAMSVILLE...BETHEL...BANTAM...EAST FORK STATE PARK AND WILLOWVILLE. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES STRONGER...THEN A WARNING MAY BE NEEDED. HAWBLITZEL
The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169172.